Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 44, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 22, 1997, 3:47 PM EDT for Yadkin County, North Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 22, 1997, 3:47 PM EDT (19:47 UTC)
- Expired
- Jun 22, 1997, 4:35 PM EDT
- In force
- 48 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Yadkin County, NC
The radar
The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 4:00 PM EDT | Thunderstorm Wind | Marler, NC | Thunderstorm winds during the afternoon hours on the 22nd knocked down numerous trees 1 mile west of Marler. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1268 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
842 WUUS01 KRNK 221948 RRA SVRRNK NCC197-222035- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 347 PM EDT SUN JUN 22 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 435 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN NORTH CAROLINA ...YADKIN COUNTY AT 347 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 28 MILES SOUTH SOUTHWEST OF MT AIRY OR 6 MILES NORTHWEST OF LONE HICKORY MOVING SOUTHEAST AT 15 MPH. SEVERE WEATHER IS EXPECTED TO REACH... LONE HICKORY AROUND 400 PM EDT SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL. MOVE TO A PLACE OF SAFETY IMMEDIATELY. TW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:13 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jun 22, 2:13 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 210 PM EDT SUN JUN 22 1997 LOW CLDS HANGING TUFF IN SE WV WITH SOME OF THE CLOUDS SPILLING INTO MOUNTAINS OF SW VA AND EVEN A FEW E OF THE BLUE RIDGE. EXPECT THESE CLOUDS TO DISSIPATE BY EARLY EVENING. TRW/RW ATTM DVLPG FM NR CHO TO E LYH TO NR MTV TO WILKES COUNTY NC MVG SLOWLY EWRD. MAY NEED TO HOLD ON TO SOME EARLY EVENING POPS IN MY E/SERN ZONES...OTHERWISE CLEAR NIGHTS AND SUNNY DAYS THRU TUES AS UPR RIDGE BUILDS OVER THE AREA. BCB CLIMO: HI SO FAR TDY: 78 ATTM: 76 PCPN TDY: 0 FIRST GUESS NMBRS: ROA 65/88/64/90 1000 LYH 65/88/65/90 2000 DAN 68/91/68/92 2000 BLF 62/86/63/86 -000 BCB 62/86/61/87 -000 MTE
In the hours before
Special weather statement, Jun 22, 11:59 AM EDT, 3 hours 48 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-231200- SPECIAL WEATHER STATEMENT THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1200 PM EDT SUN JUN 22 1997 ...SEVERE THUNDERSTORMS NOT EXPECTED THROUGH TONIGHT... AS SUMMERTIME HEAT BUILDS AGAIN THIS AFTERNOON...WIDELY SCATTERED THUNDERSTORMS CAN BE EXPECTED TO DEVELOP ACROSS PARTS OF SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. WITH ONLY MARGINAL INSTABILITY AND GENERALLY LIGHT WINDS IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE...SEVERE WEATHER IS NOT ANTICIPATED. SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. MTE
Special weather statement, Jun 22, 12:00 PM EDT, 3 hours 47 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-231200- SPECIAL WEATHER STATEMENT THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1200 PM EDT SUN JUN 22 1997 ...SEVERE THUNDERSTORMS NOT EXPECTED THROUGH TONIGHT... AS SUMMERTIME HEAT BUILDS AGAIN THIS AFTERNOON...WIDELY SCATTERED THUNDERSTORMS CAN BE EXPECTED TO DEVELOP ACROSS PARTS OF SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. WITH ONLY MARGINAL INSTABILITY AND GENERALLY LIGHT WINDS IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE...SEVERE WEATHER IS NOT ANTICIPATED. SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. MTE
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.